Alert archive / West Virginia / Freeze Warnings in 2021

Freeze Warning 6, NWS Charleston, WV

April 23, 2021Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this freeze warning at Apr 23, 2021, 2:55 PM EDT for Pocahontas County, Randolph County, West Virginia. It took effect at Apr 24, 2021, 1:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2021, 2:55 PM EDT (18:55 UTC)
In effect from
Apr 24, 2021, 1:00 AM EDT
Expired
Apr 24, 2021, 9:00 AM EDT
In force
8 hr
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WWUS71 KRLX 231855
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
255 PM EDT Fri Apr 23 2021

WVZ524-525-240300-
/O.NEW.KRLX.FZ.W.0006.210424T0500Z-210424T1300Z/
Southeast Pocahontas-Northwest Randolph-
Including the cities of Marlinton and Elkins
255 PM EDT Fri Apr 23 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EDT SATURDAY...

* WHAT...Sub-freezing temperatures dropping down into the low 30s
  are expected.

* WHERE...Northwest Randolph and Southeast Pocahontas County.

* WHEN...From 1 AM to 9 AM EDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...The coldest temperatures will occur in
  protected areas and the sheltered valleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
3 follow-up statements
162 
WWUS71 KRLX 240221
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1021 PM EDT Fri Apr 23 2021

WVZ524-525-241030-
/O.CON.KRLX.FZ.W.0006.210424T0500Z-210424T1300Z/
Southeast Pocahontas-Northwest Randolph-
Including the cities of Marlinton and Elkins
1021 PM EDT Fri Apr 23 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT SATURDAY...

* WHAT...Sub-freezing temperatures dropping down into the low 
  30s are expected.

* WHERE...Northwest Randolph and Southeast Pocahontas County.

* WHEN...From 1 AM to 9 AM EDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...The coldest temperatures will occur in 
  protected areas and the sheltered valleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
249 
WWUS71 KRLX 240703
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
303 AM EDT Sat Apr 24 2021

WVZ524-525-241300-
/O.CON.KRLX.FZ.W.0006.000000T0000Z-210424T1300Z/
Southeast Pocahontas-Northwest Randolph-
Including the cities of Marlinton and Elkins
303 AM EDT Sat Apr 24 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures dropping down into the upper 20s
  are expected.

* WHERE...Northwest Randolph and Southeast Pocahontas County.

* WHEN...Through 9 AM EDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation. 

* ADDITIONAL DETAILS...The coldest temperatures will occur in 
  protected areas and the sheltered valleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$
553 
WWUS71 KRLX 241257
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
857 AM EDT Sat Apr 24 2021

WVZ524-525-241400-
/O.EXP.KRLX.FZ.W.0006.000000T0000Z-210424T1300Z/
Southeast Pocahontas-Northwest Randolph-
Including the cities of Marlinton and Elkins
857 AM EDT Sat Apr 24 2021

...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

Temperatures will continue to moderate above freezing this
morning, no longer warranting the need for a Freeze Warning.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this freeze warning went out at Apr 23, 2:54 PM EDT, 1 minute earlier.

Area forecast discussion, Apr 23, 2:54 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
254 PM EDT Fri Apr 23 2021

.SYNOPSIS...
High pressure Friday with milder temperatures. Low pressure
crosses this weekend. High pressure again to start the next work
week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1045 AM Friday...

Temperatures and dew points were refreshed this morning to
remain on track with current observations. Cloud coverage
remains on track with mid and upper level clouds now streaming
in overhead from the south and west.

As of 245 AM Friday...

Surface high pressure currently located across eastern KY has
allowed for almost the entirety of the area to go clear and
nearly calm. This has allowed for surface temperatures to
quickly drop, with locations generally bottoming out in the mid-
20s to low-30s for the overnight period. A freeze warning is in
effect as a result until 9 AM for nearly all of the region,
minus the highest terrain in the eastern mountains where the
growing season has not yet started.

For the daytime hours, surface high pressure will slide to the
southeast of the area, providing tranquil weather and milder
temperatures as the flow backs. High temperatures will still
remain approximately 5-10 degrees below normal, with near 60 in
the lowlands and 40s and 50s across the higher terrain. A piece
of energy moving into the western Ohio Valley currently will
introduce some mid to high level clouds across the area shortly
after sunrise in the western counties, progressing eastward
from there.

Skies clear out Friday evening bringing along another chilly
night, with the possibility of frost/freeze across SE OH and
E/NE WV as lows dip back into the low to mid 30s in spots. Low
pressure across the southern plains will shift eastward towards
the area throughout Friday night, but the exact timing of when
cloud cover moves back in is still a bit uncertain. With this in
mind, will hold off on any headlines for frost/freeze at the
moment. This will need to be monitored going forward however.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 245 PM Friday...

Rain coverage will gradually decrease late Saturday night as
system pulls away. Some light showers may linger in the
mountains for Sunday, otherwise, drier weather will can be
expected but with stubborn clouds. Upper level ridging will
follow to begin the new work week along with much warmer
weather.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 245 PM Friday...

Ridging takes hold into mid week with strong WAA allowing
temperatures to soar into the lower to perhaps mid 80s. Only
fly in the ointment is potential showers or storms with a warm
front Wednesday, especially across southeast Ohio. Absent that
feature, pops were delayed with the approaching strong cold
front compared to NBM given the synoptic set up.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM Friday...

Mid and upper level clouds will yield cloud bases between
100-150 kft this afternoon, posing no concerns to flight rules.
Skies clear out overnight ahead of a disturbance encroaching
from the south and west Saturday morning. Rain invades our
southern terminals nearing the conclusion of the current TAF
period, accompanied by MVFR/IFR ceilings. While flight
restriction will be more prominent within future issuances,
ceilings will be trending downward at all terminals by Saturday
afternoon.

Winds will become light and variable overnight, increasing to
around 5 kts after daybreak Saturday morning. May also see gusts
of up to 15 kts transpire at BKW and along the mountains in the
afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Onset timing of ceiling restrictions may
vary Saturday afternoon.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR likely at times with rain Saturday night into early Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...30/MEK
NEAR TERM...MEK/04
SHORT TERM...30
LONG TERM...30
AVIATION...MEK
Hazardous weather outlook, Apr 23, 3:11 AM EDT, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
311 AM EDT Fri Apr 23 2021

WVZ525-240715-
Northwest Randolph-
311 AM EDT Fri Apr 23 2021

...FREEZE WARNING IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Frost/freeze conditions are possible late Friday night/early Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-075-076-084-085-WVZ008>011-016>020-027>032-039-040-519-
521-240715-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Jackson WV-Wood-
Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Nicholas-
Northwest Webster-
311 AM EDT Fri Apr 23 2021

...FREEZE WARNING IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Frost is possible late Friday night/early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>007-013>015-024>026-
033-034-515>518-520-522-524-240715-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Lincoln-Putnam-Kanawha-Mingo-
Logan-Boone-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Southeast Pocahontas-
311 AM EDT Fri Apr 23 2021

...FREEZE WARNING IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of northeast
West Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ523-526-240715-
Northwest Pocahontas-Southeast Randolph-
311 AM EDT Fri Apr 23 2021

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Warnings in West Virginia, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.